Hail, Franklin
- When
- June 18, 3:05 PM EST to 3:09 PM EST
- Where
- Franklin County, New Vineyard
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.800, -70.120
A thunderstorm produced 0.88 inch hail in New Vineyard.
A surface cold front tracking southeast, combined with good height falls aloft and jet exit region, set off a broken line of strong storms and supercells across the county warning area. Some storms formed on or were enhanced by the sea breeze boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A surface cold front tracking southeast, combined with good height falls aloft and jet exit region, set off a broken line of strong storms and supercells across the county warning area. Some storms formed on or were enhanced by the sea breeze boundary. 1 inch hail was common with several storms, especially just south of Portland, and in the Augusta area. A few storms also produced wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 18, 2:18 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 318 PM EDT SAT JUN 18 2011 .SYNOPSIS... BROAD LOW PRESSURE ACROSS THE AREA WILL PUSH OFFSHORE AND INTENSIFY IN THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SUNDAY AND MONDAY. A FRONTAL SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY BRINGING A CHANCE OF SHOWERS. DRY WEATHER WILL RETURN ON WEDNESDAY AS HIGH PRESSURE BUILDS OVER THE NORTHEASTERN STATES. A WARM AND HUMID FRONTAL SYSTEM WILL WORK ACROSS NEW ENGLAND THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... DUE TO SOME COOLING ALOFT/RESIDUAL LOW LEVEL MOISTURE/DIFFERENTIAL HEATING SOME SCATTERED AFTERNOON THUNDERSTORMS DEVELOPING UPSTREAM IN NORTHERN VERMONT/SOUTHERN CANADA AND ACROSS MOSTLY THE NORTHERN HALF OF NEW HAMPSHIRE AND THE FOOTHILLS AND MOUNTAINS OF MAINE...SOME OF THESE WILL MAY BE ACCOMPANIED BY HAIL DUE TO THE LOWERING FREEZING LEVEL. THESE SCATTERED STORMS WILL QUICKLY COME TO AN END BY THIS EVENING AS DRIER AIR MOVES ACROSS THE AREA AND CONDITIONS QUICKLY STABILIZE. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... HIGH PRESSURE BUILDS ACROSS THE REGION TONIGHT THROUGH SUNDAY NIGHT. ANY LEFTOVER TSTMS IN THE EARLY EVENING WILL QUICKLY COME TO AN END. DRIER AND A MORE STABLE AIR IS EXPECTED THROUGH THE PERIOD. DUE TO THE COOL CYCLONIC FLOW ALOFT SOME AFTN CU MAY DEVELOP AND EVEN A POSSIBLE SHOWER OR THUNDERSTORM IN THE MOUNTAINS. USED A BLEND OF THE MAV/MET TEMPS. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY THEN THEY HAVE BEEN THE LAST FEW RUNS. OVERALL...TEMPERATURES LOOK TO BE SEASONABLE TO SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE PERIOD WITH CONFLUENCE ACROSS NRN NEW ENGLAND KEEPING THE WARMER AIR WELL TO THE SOUTH AT BAY. THE BEST CHANCE OF SHOWERS WILL BE MIDWEEK WHEN A WARM FRONT APPROACHES FROM THE SW. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... SHORT TERM...VFR CONDITIONS THROUGH SUNDAY NIGHT. LONG TERM...MAINLY VFR EXPECTED. && .MARINE... SHORT TERM...SEAS AND WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH SUNDAY NIGHT. LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH MIDWEEK. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 258 AM EDT SAT JUN 18 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-190700- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 258 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-190700- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 258 AM EDT SAT JUN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT SAT JUN 18 2011
MEZ008-009-013-014-182015-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
325 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 415 PM EDT...
AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTH OF PITTSTON FARM TO 6 MILES SOUTH OF NEW VINEYARD...OR
ALONG A LINE EXTENDING FROM 30 MILES NORTHEAST OF JACKMAN TO 3 MILES
NORTH OF FARMINGTON...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...
PITTSTON FARM...NEW VINEYARD...LONG POND...KINGFIELD...FLAGSTAFF
LAKE...CARRABASSETT VALLEY...NEW PORTLAND AND THE FORKS THROUGH 415
PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.
LAT...LON 4586 6965 4586 6970 4576 6971 4576 6978
4574 6979 4569 6977 4565 6969 4558 6970
4552 6977 4502 6962 4502 6955 4463 6966
4483 7033 4598 7004 4599 6969
LEGROSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT SAT JUN 18 2011
NHZ003>005-182015-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN GRAFTON-
330 PM EDT SAT JUN 18 2011
...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY AND GRAFTON COUNTY
THROUGH 415 PM EDT...
AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WOODSVILLE...MOVING EAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WOODSVILLE...BATH...LISBON...LANDAFF CENTER...SUGAR HILL...BENTON...
EASTON...LOST RIVER...FRANCONIA NOTCH STATE PARK AND NORTH WOODSTOCK
THROUGH 415 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4408 7204 4412 7206 4416 7205 4418 7207
4426 7206 4417 7136 4389 7154 4389 7156
4386 7156 4405 7208
MLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 1 S BATH 44.15N 71.97W
06/18/2011 E0.25 INCH GRAFTON NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1100183
MCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 344 PM EDT SAT JUN 18 2011 NHZ002-182030- SOUTHERN COOS- 344 PM EDT SAT JUN 18 2011 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 430 PM EDT... AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER YORK POND...OR ABOUT 7 MILES NORTHWEST OF BERLIN...MOVING SOUTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND YORK POND...STARK... MILAN...BERLIN...MOOSE BROOK STATE PARK...SHELBURNE...BERLIN AND GORHAM THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4460 7104 4429 7103 4445 7150 4463 7139 MLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 356 PM EDT SAT JUN 18 2011 NHZ003>006-182045- NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON- 356 PM EDT SAT JUN 18 2011 ...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY AND GRAFTON COUNTY THROUGH 445 PM EDT... AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER LOST RIVER...OR ABOUT 5 MILES WEST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LOST RIVER...LINCOLN...NORTH WOODSTOCK...WOODSTOCK...LIVERMORE...WATERVILLE VALLEY...NORTH SANDWICH AND SANDWICH THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4396 7126 4375 7143 4402 7186 4413 7176 MLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL NEW VINEYARD 44.80N 70.12W
06/18/2011 E0.88 INCH FRANKLIN ME PUBLIC
&&
EVENT NUMBER GYX1100184
MCThe Portland,ME radar (KGYX), 102 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
21 hail, 5 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced 0.88 inch hail in New Vineyard.
A severe thunderstorm downed trees in Anson.
A severe thunderstorm covered the ground with 1 inch hail on Route 137 near Smithfield.
A severe thunderstorm downed trees in Smithfield.
A thunderstorm produced 0.75 inch hail in Fairfield.
A severe thunderstorm produced 1.25 inch hail in North Sidney.
A thunderstorm produced 0.75 inch hail in Augusta.
A severe thunderstorm downed trees in Norway.
A severe thunderstorm produced 1 inch hail near Oxford.
A severe thunderstorm produced 1 inch hail near Gorham.
A thunderstorm produced 0.88 inch hail in Westbrook.
A severe thunderstorm produced 1 inch hail in Readfield..
A thunderstorm produced 0.75 inch hail near Gorham.
A severe thunderstorm brought down large limbs in Poland.
A severe thunderstorm produced 1 inch hail in Auburn.
A severe thunderstorm produced 1 inch hail near Windsor.
A severe thunderstorm produced 1.75 inch hail in South Portland.
A severe thunderstorm produced 1 inch hail near Hallowell.
A severe thunderstorm produced 1 inch hail in Scarborough on the South Portland town line.
A severe thunderstorm produced 1 inch hail in Augusta.
A severe thunderstorm produced 1 inch hail near Hallowell.
A severe thunderstorm produced 1 inch hail in South Portland.
A severe thunderstorm produced 1 inch hail in South Portland.
A severe thunderstorm downed trees and wires in Durham.
A thunderstorm produced 0.88 inch hail in Brunswick.
A thunderstorm produced 0.88 inch hail in Wells.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326874, 326896, 326875, 326895, 326876, 326877, 326878, 326897, 326879, 326880, 326889, 326892, 326881, 326898, 326882, 326887, 326891, 326888, 326885, 326890, 326883, 326886, 326884, 326899, 326893, 326894.